Thunderstorm Wind, Culberson
- When
- June 4, 8:28 PM CST
- Where
- Culberson County, 2.15 mi NNW of (Gdp)guadalupe Pass
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.830, -104.810
A mid level moisture axis in place across the mountainous terrain of west Texas combined with surface convergence along a trough to produce isolated severe thunderstorms over the Guadalupe Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A mid level moisture axis in place across the mountainous terrain of west Texas combined with surface convergence along a trough to produce isolated severe thunderstorms over the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 5:42 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 642 PM CDT SAT JUN 4 2011 .UPDATE... UPDATE TO INCLUDE POPS ACRS FAR WRN CWFA FROM 00Z-06Z. && .DISCUSSION... CONVECTION LOOKS TO BE HOLDING ON PAST 00Z AND HAVE INCREASED POPS THRU 06Z FROM DAVIS MTNS NWD THRU THE GDP MTNS...GENERALLY SCATTERED (30 PCT) AT THE HIEST. SOME CELLS ARE REALLY PULSHING UP AT TIMES...NOT TOO SURPRISING WITH 25-30KTS 0-6KM BULK SHEAR AND CAPES ON ORDER OF 1KJ/KG PER NAM12. && .PREV DISCUSSION... /ISSUED 614 PM CDT SAT JUN 4 2011/ DISCUSSION... PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW. AVIATION... VFR WILL APPLY FOR THE NEXT 24 HOURS. CIRRUS...ASSOCIATED WITH THUNDERSTORM ACTIVITY OVER THE MOUNTAINOUS TERRAIN...WILL MOVE OVER MOST TERMINALS THROUGH THE EVENING HOURS. EXPECT THESE TO DIMINISH LATE TONIGHT. WIND SPEEDS WILL DECREASE NEAR SUNSET. TOMORROW...THEY WILL INCREASE TO AROUND 15 KT FROM THE SOUTHEAST DURING THE LATE MORNING HOURS. PREV DISCUSSION... /ISSUED 222 PM CDT SAT JUN 4 2011/ DISCUSSION... WV IMAGERY SHOWS AN UPPER LEVEL RIDGE CENTERED OVER AR...AND EXTENDING THRU TEXAS AND WELL INTO MEXICO...AND WHICH WILL MORE OR LESS PERSIST INTO THE EXTENDED. ON RADAR....CONVECTION IS ONCE AGAIN DEVELOPING OVER THE SACRAMENTOS IN THE VICINITY OF A N-S THETA-E RIDGE...AND TRYING TO DEVELOP OVER THE DAVIS MTNS. MODELS HAVE BEEN WEAKENING THIS RIDGE OVER THE PAST FEW DAYS...AS EVIDENCED BY YESTERDAY/S WEAKER/LESS WIDESPREAD ACTIVITY THAN THURSDAY/S...AND TODAY SHOULD BE EVEN WEAKER. FOR THE SHORT TERM...THE GFS INITIALIZED TOO MOIST AND WINDY...AS HAS BEEN THE CASE THE LAST FEW DAYS...W/THE NAM INITIALIZING BETTER...SO WE/VE LEANED TOWARD THE NAM. UPPER RIDGE IS FCST TO BUILD FURTHER WEST INTO TEXAS OVER THE NEXT FEW DAYS...FURTHER WEAKENING THE THETA-E RIDGE AND PUSH IT FURTHER WEST. UPPER RIDGE WILL THEN FLUCTUATE BETWEEN HERE AND THE SE CONUS DURING THE WEEK AS A COUPLE OF UPPER TROUGHS MOVE INTO THE UPPER MIDWEST. AS SUCH...THETA-E RIDGE WILL PROBABLY NUDGE INTO THE WRN ZONES FROM TIME TO TIME TO KICK OFF AFTERNOON/EVENING CONVECTION BUT...OUTSIDE OF THE SHORT TERM...MODELS HAVE A HARD TIME POSITIONING THE RIDGE. WITH ALREADY-DRY GRIDS IN THE EXTENDED...THERE/S NOTHING TO REALLY HONE IN ON TO CHANGE THEM. FOR TEMPS...W/ALL MODELS CLOCKING IN WARMER THAN THE GFS...WE/VE TRENDED ABOVE GUIDANCE...AND THUS ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 95 67 95 / 0 0 0 0 CARLSBAD NM 65 93 62 96 / 10 0 0 0 DRYDEN TX 70 95 69 98 / 0 0 0 0 FORT STOCKTON TX 68 95 64 97 / 10 0 0 0 GUADALUPE PASS TX 65 89 67 91 / 20 10 10 10 HOBBS NM 62 93 62 95 / 10 0 0 0 MARFA TX 56 87 53 88 / 30 0 10 0 MIDLAND INTL AIRPORT TX 67 95 66 97 / 0 0 0 0 ODESSA TX 68 95 67 97 / 0 0 0 0 WINK TX 67 97 65 101 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1229 PM CDT SAT JUN 4 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1229 PM CDT SAT JUN 4 2011 /1129 AM MDT SAT JUN 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING FOR AREAS GENERALLY ALONG AND WEST OF A TATUM TO CARLSBAD TO ALPINE LINE. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH AND OCCASIONAL LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT SAT JUN 4 2011 TXZ074-050000- DAVIS/APACHE MOUNTAINS AREA- 609 PM CDT SAT JUN 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL JEFF DAVIS COUNTY UNTIL 700 PM CDT... A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS WAS LOCATED 6 MILES SOUTHWEST OF FORT DAVIS AT 609 PM CDT...MOVING NORTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 732 PM CDT SAT JUN 4 2011 NMZ027-028-TXZ258-050100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- GUADALUPE MOUNTAINS- 632 PM MDT SAT JUN 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 700 PM MDT/800 PM CDT/... A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 50 MPH WAS LOCATED 8 MILES SOUTHWEST OF QUEEN OVER THE GUADALUPE MOUNTAINS AT 631 PM MDT/731 PM CDT/...MOVING EAST NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 824 PM CDT SAT JUN 4 2011 NMZ027-028-TXZ258-050215- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- GUADALUPE MOUNTAINS- 724 PM MDT SAT JUN 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 815 PM MDT/915 PM CDT/... A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 50 MPH WAS LOCATED 8 MILES NORTHWEST OF PINE SPRINGS AT 724 PM MDT/824 PM CDT/...MOVING EAST SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 829 PM CDT SAT JUN 4 2011 TXZ057-074-080-050215- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 829 PM CDT SAT JUN 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING SOUTH CENTRAL CULBERSON AND WEST CENTRAL JEFF DAVIS COUNTIES UNTIL 915 PM CDT... A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 50 MPH WAS LOCATED 11 MILES SOUTH OF PLATEAU AT 829 PM CDT...MOVING SOUTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 923 PM CDT SAT JUN 4 2011 TXZ057-058-074-050245- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS- 923 PM CDT SAT JUN 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTHERN CULBERSON COUNTY UNTIL 945 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 7 MILES WEST OF PLATEAU...OR 9 MILES EAST OF VAN HORN...AT 922 PM CDT...MOVING NORTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326471, 326472.